Board Review: Internal Medicine
A 75 yo female with hypothyroidism presents to the ED with lethargy. She is hypothermic, hypotensive, and bradycardic. Further testing reveals hyponatremia and hypoglycemia. On exam, you note non-pitting edema localized to the face, tongue, and hands. TSH is high and T4 is very low. What is the most important treatment for this patient at this time?
Broad spectrum antibiotics
30cc/kg crystalloid IVF
Answer: D. This presentation is consistent with myxedema coma, a hypothyroid emergency with a high mortality rate. This condition can arise in a poorly controlled longstanding hypothyroid patient or can be triggered by an acute event such as infection or surgery in a patient with a history of hypothyroidism. Thyroid hormone - T4 and T3 - should be given promptly for this diagnosis, in addition to continued supportive care (which may include intubation). Steroids will be given as well provided that coexisting adrenal insufficiency is still a possibility and sepsis will also be in your differential. Keep an eye out for myxedema coma in patients taking lithium or patients presenting with a pericardial effusion as well!
Check out this chart on myxedema coma from a prior EMDaily #EMConf post in 2018:
Kwaku MP, Burman KD. Myxedema coma. J Intensive Care Med. 2007 Jul-Aug;22(4):224-31. doi: 10.1177/0885066607301361. PMID: 17712058.